California, 2012Flash Flooding in California, July 31, 2012
July 31, 2012 · NWS PSR · 4 events in 1 county or zone
Thunderstorms developed across eastern Riverside county during the morning hours on July 31st. The atmosphere was very moist and unstable, and the presence of a weather disturbance in the area allowed the storms to produce locally heavy rainfall with rain rates in excess of 2 inches per hour.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Thunderstorms developed across eastern Riverside county during the morning hours on July 31st. The atmosphere was very moist and unstable, and the presence of a weather disturbance in the area allowed the storms to produce locally heavy rainfall with rain rates in excess of 2 inches per hour. The excessive rains led to episodes of flash flooding, affecting communities such as Desert Center, Mecca and Eagle Mountain. The primary impact of the flash flooding involved road closures.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Phoenix, AZ wrote its last area forecast discussion before the first event at Jul 31, 9:25 AM PST, 45 minutes earlier.
Area forecast discussion, Jul 31, 9:25 AM PST, 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PHOENIX AZ
1025 AM MST TUE JUL 31 2012
.SYNOPSIS...
A NEARLY STATIONARY WEATHER DISTURBANCE OVER THE LOWER COLORADO
RIVER VALLEY WILL ALLOW FOR CONTINUED SCATTERED SHOWERS AND
THUNDERSTORMS ACROSS SOUTHEAST CALIFORNIA AND FAR WESTERN ARIZONA
TODAY. ONLY MORE ISOLATED STORMS CAN BE EXPECTED FURTHER TO THE EAST
OVER CENTRAL ARIZONA. RAINFALL CHANCES WILL DECREASE ACROSS THE
REGION WEDNESDAY THROUGH THE WEEKEND AS HIGH PRESSURE STRENGTHENS
OVER THE DESERT SOUTHWEST. BELOW NORMAL HIGH TEMPERATURES TODAY WILL
REBOUND TO NEAR AND SLIGHTLY ABOVE AVERAGE VALUES BY THE END OF THE
WEEK.
&&
.DISCUSSION...
COMPLEX FLOW PATTERN IN PLACE OVER SOUTHWESTERN U.S. AND NORTHWEST
MEXICO REGION. THERE IS A SOMEWHAT STATIONARY CYCLONIC REGION
CENTERED OVER SOUTHEAST CALIFORNIA WITH AT LEAST A COUPLE OF
EMBEDDED CIRCULATIONS. LARGER ANTICYCLONIC REGIONS ARE CENTERED TO
THE NORTHWEST AND SOUTH. THERE ARE SMALLER MORE DISTINCT CYCLONIC
CIRCULATIONS CENTERED OVER NORTHERN ARIZONA AND WEST-CENTRAL NEW
MEXICO. VERY HIGH PRECIPITABLE WATER VALUES...IN EXCESS OF 2
INCHES...LIE OVER SOUTHEAST CALIFORNIA AND FAR SOUTHWEST ARIZONA AND
DECLINE EASTWARD BUT STILL GOOD OVER SOUTH-CENTRAL DESERTS. AFTER A
BATCH OF HEAVY RAIN EARLIER THIS MORNING OVER IMPERIAL COUNTY...THE
MAIN ACTION HAS BEEN OVER EASTERN RIVERSIDE COUNTY AND JOSHUA TREE
NATIONAL PARK. GIVEN THE TROPICAL NATURE OF THE AIRMASS...DUAL-POL
RADAR ESTIMATES SHOULD BE BETTER THAN LEGACY ESTIMATES. EVEN THOSE
COULD BE UNDERDONE DEPENDING UPON HOW MUCH WARM RAIN/COLLISION
COALESCENCE PROCESSES ARE GOING ON. NEEDLESS TO SAY...WILL KEEP
FLASH FLOOD WATCH GOING. GOOD NEWS IS THAT THERE SHOULD BE SOME
DECLINE IN MOISTURE OVER THAT AREA AS THE DAY BEGINS. NAM MORE
AGGRESSIVE THAN THE GFS WITH THAT IDEA. MEANWHILE...STILL ENOUGH
MOISTURE OVER SOUTH-CENTRAL ARIZONA FOR STORM ACTIVITY LATER
TODAY...BUT AS USUAL THE LOWER DESERTS WILL NEED OUTFLOWS TO TRIGGER
NEW STORMS. BEST TERRAIN AREAS OF SOUTHEAST ARIZONA WILL BE LESS
ACTIVE DUE TO LESS MOISTURE. MORE LATER.
PREVIOUS DISCUSSION...
HIGHLY UNCERTAIN FORECAST OVER THE NEXT 36-48 HOURS...AS SEVERAL
SYNOPTIC AND MESOSCALE FEATURE INTERACTIONS WILL PREVAIL...NONE OF
WHICH ARE BEING HANDLED EVEN REMOTELY ACCURATELY BY ANY COMPUTER
MODEL. REGIONAL RADAR LOOPS SHOWS TWO CIRCULATION CENTERS OVER THE
LOWER COLORADO RIVER VALLEY (ONE NEAR KNYL AND ANOTHER NORTH NEAR
KEED) WHICH SHOULD RECONSOLIDATE INTO A SINGLE QUASI-STATIONARY GYRE
NEAR THE CA/NV/AZ BORDER THIS AFTERNOON. A SEPARATE COMPACT PV
ANOMALY HAS MADE THE NORTHWARD TURN ON THE WESTERN PERIPHERY OF THE
SRN PLAINS SUBTROPICAL RIDGE...NOW HEADING INTO NORTHERN ARIZONA
FROM GILA COUNTY (POSSIBLY CONTAINING ITS OWN WEAK MCV). THIS
FEATURE ALONG WITH A WELL DEFINED JET SEGMENT HELPED MAINTAIN
THUNDERSTORMS ALONG AN AXIS OF NOTABLE 0-3KM MLCAPE THROUGH THE
OVERNIGHT HOURS FROM SERN ARIZONA INTO PINAL/GILA COUNTIES.
MEANWHILE...THE PLUME OF UNUSUALLY HIGH PWATS (AOA 2.0 INCHES)
REMAINS TRAPPED THROUGH SOUTHEAST CALIFORNIA/WRN ARIZONA...WITH DRY
AIR ONLY SLOWLY ADVECTING WESTWARD FROM NEW MEXICO.
FOCUS FOR CONVECTIVE DEVELOPMENT THIS AFTERNOON WILL PRIMARILY BE
ASSOCIATED WITH THE AFOREMENTIONED LOWER COLORADO RIVER CIRCULATION
CENTER. GIVEN THE LOW CONFIDENCE IN MODEL FORECASTS...IT IS
UNCERTAIN HOW MUCH INSTABILITY CAN BE REALIZED...AND PRECISELY WHERE
FORCED DYNAMICAL ASCENT WILL BE MAXIMIZED. MOST INDICATIONS ARE THE
BEST MOISTURE FLUX AND QUASI-DEFORMATION AREA WOULD ALIGN TOWARDS
FAR SOUTHERN NEVADA THIS AFTERNOON...THOUGH THE DUAL CIRCULATION
STRUCTURE MAY END UP PULLING THE MORE STATIONARY AREAS OF
PRECIPITATION FURTHER SOUTH. HAVE TRENDED THE HIGHEST POPS TOWARDS
THE MORNING HOURS...EXPECTING SOME LIFTING NORTHWARD OF THE MAIN
ECHOES LATER IN THE AFTERNOON. THERE ARE SOME INDICATIONS OF SUBTLE
WARMING AND SUBSIDENCE IN THE MIDLEVELS BY LATER THIS
MORNING...WHICH WOULD ACT TO LESSEN CONVECTIVE SUSTENANCE.
REGARDLESS...GIVEN THE ANTECEDENT PRECIPITATION AND EFFECTIVE WARM
RAIN PROCESSES AND POTENTIAL FOR HIGH RAINFALL RATES...HAVE ISSUED A
FLASH FLOOD WATCH VALID THROUGH THE AFTERNOON FOR VIRTUALLY ALL OF
SOUTHEAST CALIFORNIA.
FURTHER TO THE EAST...THERE IS VERY LITTLE IN WV IMAGERY THAT WOULD
SUGGEST A DEFINED WAVE OR ENHANCED DIFLUENCE MOVING TOWARDS
SOUTHEAST ARIZONA TO SPUR MORE THAN ISOLATED CONVECTION OVER HIGH
TERRAIN. ONLY REAL DISCERNIBLE WAVES WERE EITHER HEADED TOWARDS WRN
NEW MEXICO OR TRAPPED WELL SOUTH INTO CENTRAL OLD MEXICO.
CONCEPTUALLY...THINKING THAT THE SYNOPTIC SCALE SUBSIDENCE TRAILING
THE WAVE CURRENTLY LIFTING INTO NORTHERN ARIZONA WILL LIMIT
DEVELOPMENT THROUGH MUCH OF THE DAY...AND HAVE KEPT POPS ON THE
LOWER SIDE (SUPPORTED BY NUMERICAL GUIDANCE).
HAVE REALLY ONLY MADE MINOR COSMETIC CHANGES TO THE FORECAST FOR
WEDNESDAY INTO THE WEEKEND. THE STATIONARY COLORADO RIVER VALLEY
CIRCULATION WILL CONTINUE TO WEAKEN...GENERALLY LIFTING NORTHEAST
WITH TIME...THOUGH NEVER COMPLETELY EXIT THE REGION AS HIGH PRESSURE
RETROGRADES WESTWARD. EVEN THE PREVIOUSLY MOIST ECMWF HAS TRENDED
TOWARDS THE GFS IN LESSER QPF RESPONSE TO RESIDUAL MOISTURE UNDER
WEAK/ABSENT DYNAMICAL FORCING. THUS...HAVE CONTINUED TO GENERALLY
LOWER POPS THROUGH THIS PERIOD...ESPECIALLY AT LOWER
ELEVATIONS...WHILE BRINGING TEMPERATURES BACK TO AND SLIGHTLY ABOVE
AVERAGE LEVELS.
&&
.AVIATION...
SOUTH CENTRAL ARIZONA INCLUDING KPHX...KIWA...AND KSDL...
AN UPPER LEVEL LOW OVER THE LOWER COLORADO RIVER VALLEY WILL KEEP
PERIODS OF MID CLOUDS ACROSS SOUTH-CENTRAL ARIZONA THROUGH THE DAY.
A DRYING TREND WILL KEEP CHANCES FOR SHOWERS AND THUNDERSTORMS VERY
LOW TODAY AND TONIGHT...BUT SHOULD AT LEAST SEE FEW TO SCATTERED
DAYTIME CU. WINDS WILL BE LIGHT THROUGH THE PERIOD WITH A WESTERLY
DOMINANT DIRECTION.
SOUTHEAST CALIFORNIA AND SOUTHWEST ARIZONA INCLUDING KIPL AND
KBLH...
THE UPPER LEVEL LOW CENTERED OVER SOUTHEAST CALIFORNIA WILL CONTINUE
TO BRING PERIODS OF SHOWERS THROUGH EARLY EVENING...WITH ISOLATED TO
SCATTERED THUNDERSTORMS POSSIBLE THIS AFTERNOON. ANY PROLONGED
PERIODS OF RAIN MAY BRING CEILINGS DOWN FOR A BRIEF TIME...POSSIBLY
EVEN DOWN TO MVFR AT KIPL WHERE PERSISTENT RAIN HAS FALLEN IN THE
VICINITY. SHOULD SEE SOME BREAK IN THE SHOWER ACTIVITY BY THIS
EVENING INTO TONIGHT. WINDS THROUGHOUT THE DAY WILL GENERALLY BE
LIGHT AND OUT OF THE SOUTH TO SOUTHEAST.
AVIATION DISCUSSION NOT UPDATED FOR AMENDED TAFS.
&&
.FIRE WEATHER...
THURSDAY THROUGH MONDAY...
LOW GRADE MONSOON CONDITIONS ARE EXPECTED THE LATTER HALF OF THE
WEEK INTO EARLY NEXT WEEK. SLIGHT CHANCES OF THUNDERSTORMS WILL BE
LIMITED TO HIGHER TERRAIN PORTIONS OF SOUTH-CENTRAL ARIZONA. NEAR
NORMAL TEMPERATURES CAN BE EXPECTED. HUMIDITIES WILL TREND DOWNWARD
THURSDAY WITH ONLY MINOR FLUCTUATIONS THEREAFTER WITH OVERNIGHT
RECOVERY REMAINING GOOD. WINDS WILL FAVOR FAMILIAR WARM SEASON
DIURNAL PATTERNS.
&&
.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...NONE.
CA...FLASH FLOOD WATCH UNTIL 5 PM PDT THIS AFTERNOON CAZ030-032-033.
NATIONAL WEATHER SERVICE PHOENIX IS ON THE INTERNET AT
WEATHER.GOV/PHOENIX
DISCUSSION...AJ/MO
AVIATION...KUHLMAN
FIRE WEATHER...AJ
Hazardous weather outlook, Jul 31, 4:12 AM PST, 5 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PHOENIX AZ
512 AM MST TUE JUL 31 2012
AZZ024-011215-
SOUTHERN GILA COUNTY/TONTO NATIONAL FOREST FOOTHILLS-
512 AM MST TUE JUL 31 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST-CENTRAL ARIZONA.
.DAY ONE...TODAY AND TONIGHT.
THERE IS A CHANCE FOR THUNDERSTORMS LATE THIS AFTERNOON AND EVENING.
ANY STORM THAT FORMS WILL BE CAPABLE OF PRODUCING FREQUENT
LIGHTNING...GUSTY WINDS...AND BRIEF HEAVY RAINFALL.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
A SLIGHT OF THUNDERSTORMS WILL CONTINUE OVER HIGH TERRAIN OF GILA
COUNTY THROUGH THE END OF THE WEEK. ANY STORMS THAT DEVELOP WILL
HAVE THE POTENTIAL TO PRODUCE FREQUENT LIGHTNING...GUSTY WINDS...AND
LOCALLY HEAVY RAINFALL.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED.
AZZ022-023-027-028-011215-
NORTHWEST MARICOPA COUNTY-GREATER PHOENIX AREA-
SOUTHWEST MARICOPA COUNTY-NORTHWEST AND NORTH CENTRAL PINAL COUNTY-
512 AM MST TUE JUL 31 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH-CENTRAL ARIZONA.
.DAY ONE...TODAY AND TONIGHT.
THERE IS A SLIGHT CHANCE FOR A THUNDERSTORM THIS EVENING. ANY
THUNDERSTORM THAT FORMS MAY PRODUCE FREQUENT LIGHTNING...GUSTY
WINDS...AND BRIEF HEAVY RAINFALL.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
NO HAZARDOUS WEATHER IS EXPECTED.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED.
CAZ030-032-011215-
JOSHUA TREE NATIONAL PARK-RIVERSIDE COUNTY/EASTERN DESERTS-
512 AM PDT TUE JUL 31 2012
...FLASH FLOOD WATCH IN EFFECT FROM 8 AM PDT THIS MORNING THROUGH
THIS AFTERNOON...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHEAST CALIFORNIA
AND SOUTHEAST CALIFORNIA.
.DAY ONE...TODAY AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
FLASH FLOOD WATCH.
SHOWER AND THUNDERSTORM CHANCES WILL CONTINUE THROUGH THIS EVENING.
THE STRONGEST STORMS WILL HAVE THE POTENTIAL TO PRODUCE LOCALLY HEAVY
RAINFALL...WITH FLOODING OF WASHES AND ROADWAYS... AS WELL AS
LIGHTNING AND STRONG GUSTY WINDS.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
NO HAZARDOUS WEATHER IS EXPECTED.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED.
CAZ033-011215-
IMPERIAL COUNTY-
512 AM PDT TUE JUL 31 2012
...FLASH FLOOD WATCH IN EFFECT THROUGH THIS AFTERNOON...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHEAST CALIFORNIA.
.DAY ONE...TODAY AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
FLASH FLOOD WATCH.
SCATTERED SHOWERS AND THUNDERSTORM WILL CONTINUE THROUGH THIS EVENING.
STRONGEST STORMS WILL HAVE THE POTENTIAL TO PRODUCE LOCALLY HEAVY
RAINFALL...WITH FLOODING OF WASHES AND ROADWAYS... AS WELL AS
LIGHTNING AND STRONG GUSTY WINDS.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
NO HAZARDOUS WEATHER IS EXPECTED.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED.
AZZ020-021-025-026-CAZ031-011215-
LOWER COLORADO RIVER VALLEY AZ-WEST CENTRAL DESERTS-
YUMA/MARTINEZ LAKE AND VICINITY-SOUTHWEST DESERTS-
LOWER COLORADO RIVER VALLEY CA-
512 AM MST TUE JUL 31 2012 /512 AM PDT TUE JUL 31 2012/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
ARIZONA...EXTREME WEST-CENTRAL ARIZONA...SOUTHWEST ARIZONA...WEST-
CENTRAL ARIZONA AND EXTREME SOUTHEAST CALIFORNIA.
.DAY ONE...TODAY AND TONIGHT.
THUNDERSTORM CHANCES WILL CONTINUE THROUGH THIS EVENING. THE STRONGEST
STORMS WILL HAVE THE POTENTIAL TO PRODUCE LOCALLY HEAVY
RAINFALL...AS WELL AS LIGHTNING AND STRONG GUSTY WINDS.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
NO HAZARDOUS WEATHER IS EXPECTED.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED.
NATIONAL WEATHER SERVICE PHOENIX IS ON THE INTERNET AT
WEATHER.GOV/PHOENIX
In the hours before
Local storm report, Jul 31, 9:29 AM PST, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
1029 AM MST TUE JUL 31 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1027 AM FLASH FLOOD 2 N DESERT CENTER 33.75N 115.40W
07/31/2012 RIVERSIDE CA TRAINED SPOTTER
KAISER ROAD UNDERWATER. WATER IS THREATENING INTERSTATE
10 IN THE AREA. SPOTTER ID RIE009.
&&
EVENT NUMBER PSR1200207
WATERSSpecial weather statement, Jul 31, 10:06 AM PST, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
1106 AM MST TUE JUL 31 2012
AZZ020-021-026-CAZ031-311845-
LA PAZ AZ-YUMA AZ-RIVERSIDE CA-
1106 AM MST TUE JUL 31 2012
...SIGNIFICANT WEATHER ADVISORY...
THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY FOR...
EAST CENTRAL RIVERSIDE COUNTY IN SOUTHERN CALIFORNIA
NORTH CENTRAL YUMA COUNTY IN SOUTHWEST ARIZONA
CENTRAL LA PAZ COUNTY IN WEST CENTRAL ARIZONA
UNTIL 1145 AM MST/1145 AM PDT/
AT 1056 AM MST...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 9 MILES EAST OF BLYTHE...MOVING NORTHWEST AT 25
MPH.
HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.
LOCATIONS IMPACTED INCLUDE...
BLYTHE...US HWY 95...KOFA REFUGE...QUARTZSITE...INTERSTATE 10
IF THIS STORM INTENSIFIES...A WARNING MAY BE NEEDED. STAY TUNED TO
NOAA WEATHER RADIO...LOCAL RADIO OR TV FOR THE LATEST UPDATES.
VERY HEAVY RAINFALL MAY CAUSE TEMPORARY PONDING ON SOME ROADS AND
MINOR FLOODING OF POOR DRAINAGE AREAS. IN HEAVY RAINFALL SLOW DOWN TO
REDUCE THE RISK OF HYDROPLANING...AND LEAVE A SAFE DISTANCE BETWEEN
YOURSELF AND OTHER VEHICLES.
LAT...LON 3369 11465 3390 11435 3393 11415 3335 11400
3324 11416
TIME...MOT...LOC 1805Z 146DEG 21KT 3365 11447
WATERSFlash Flood, Riverside
- When
- July 31, 10:10 AM PST to 1:15 PM PST
- Where
- Riverside County, 3.86 mi NNW of Desert Center to 3.43 mi WNW of Desert Center Arpt
- Cause
- Heavy Rain
- Reported by
- Trained Spotter
- Coordinates
- 33.770, -115.430
Intense thunderstorms developed across much of eastern Riverside county during the morning hours on July 31st. The airmass was very moist and unstable, and the presence of a weather disturbance led to very heavy rainfall. The excessive rain led to episodes of flash flooding, including the area around Desert Center, and a Flash Flood Warning was issued at 1015 am. According to a trained weather spotter in Desert Center, at 1027 am, flash flooding caused Kaiser Road to be underwater, with flood waters threatening Interstate 10 in the area.
Flash Flood, Riverside
- When
- July 31, 10:15 AM PST to 1:15 PM PST
- Where
- Riverside County, 12.27 mi NNE of Desert Center Arpt to 5.06 mi N of Desert Center Arpt
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 33.902, -115.210
Intense thunderstorms developed across much of eastern Riverside county during the morning hours on July 31st. The airmass was very moist and unstable, and the presence of a weather disturbance resulted in excessive rainfall with rain rates in excess of 2 inches per hour. The heavy rain led to the issuance of a Flash Flood Warning at 1015 am. According to California Department of Highways, or Cal Trans, at 1230 pm highway 177 was closed due to flooding, in the area about 13 miles northeast of Desert Center.
Flash Flood, Riverside
- When
- July 31, 10:15 AM PST to 1:15 PM PST
- Where
- Riverside County, 2.15 mi NNW of Mortmar to 1.6 mi N of Mortmar
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 33.580, -115.940
Intense thunderstorms developed across much of eastern Riverside county during the morning hours on July 31st. The airmass was very moist and unstable, and the presence of a weather disturbance led to excessive rainfall with rain rates in excess of 2 inches per hour. The heavy rain led to episodes of flash flooding, and a Flash Flood Warning was issued for most of eastern Riverside county at 1015 am. According to the California Department of Highways, or Cal Trans, at 1230 pm flash flooding was observed in Box Canyon, and Box Canyon road was closed.
Flash Flood, Riverside
- When
- July 31, 11:30 AM PST to 1:30 PM PST
- Where
- Riverside County, 26.55 mi NE of Eagle Mtn to 24.11 mi NNE of Desert Center Arpt
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 34.141, -115.178
Intense thunderstorms developed across much of eastern Riverside county during the morning hours on July 31st. The airmass was very moist and unstable, and the presence of a weather disturance led to excessive rainfall with rain rates in excess of 2 inches per hour. The heavy rain led to episodes of flash flooding over northern portions of the county, and a Flash Flood Warning was issued at 1015 am. According to the California Department of Highways, or Cal Trans, flash flooding caused the road from Twenty Nine Palms eastwward to US Highway 95 to be flooded. The road, highway 62, was closed along the entire length, according to Cal Trans.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Indiana, July 31, 20124 injured · $6.0 million · 4 in hail · 12 events
- Flash Flooding and Damaging Winds in Arizona, July 31, 20121 injured · $10 million · 60 kt wind · 9 events
- Flash Flooding and Hail in New York, July 31, 2012$320,000 · 55 kt wind · 16 events
- Flash Flooding and Damaging Wind in California, July 31, 2012$328,000 · 61 kt wind · 13 events
- Flash Flooding in West Virginia, July 31, 2012$450,000 · 3 events
- Flash Flooding in Virginia, July 31, 2012$185,000 · 2 events
- Flash Flooding in Nevada, July 31, 2012$152,000 · 3 events
- Damaging Winds and Lightning Strike in Pennsylvania, July 31, 20123 injured · $23,000 · 50 kt wind · 6 events
- Flash Flooding and Damaging Wind in Arizona, July 31, 2012$75,000 · 50 kt wind · 3 events
- Hail and Damaging Winds in Indiana, July 31, 2012$40,000 · 1.75 in hail · 14 events
- Hail and Damaging Winds in Michigan, July 31, 2012$50,000 · 61 kt wind · 5 events
- Damaging Winds in Tennessee, July 31, 2012$40,000 · 55 kt wind · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 395278, 395276, 395277, 395279.